Azathioprine side effects?

Hi, just wanted to share what's been happening with my Mum who has had PMR for a few years now, although the rheumatologist thinks it might now be fibromyalgia as her inflammatory markers are not so raised. She can never get below 5mg pred without relapsing and can't tolerate Mtx. So was started on Azathioprine and reduced from 10mg pred right down to 7.5mg, was not too bad for a couple of weeks, then started getting classic aching in arms, shoulders etc and generally unwell. G.P. Suggested stopping Azathioprine for a few days, then restarting which she did yesterday and began vomitting violently and fetching up bile. Today she is still really achey and low. I feel she needs to up the pred and try really slow reduction. Just so fed up with consultant sticking an 80 year old on toxic drugs for the sake of just slowly reducing steroids or staying on a low dose and letting her have a life. I think the damage is already done as far as pred. side effects and am really worried about yesterday's episode. Would value any advice. Thanks for listening

8 Replies

  • This is from a drug index warning:

    "Stop using azathioprine and call your doctor right away if you have any of these symptoms of lymphoma:

    fever, night sweats, weight loss, tiredness;

    feeling full after eating only a small amount;

    pain in your upper stomach that may spread to your shoulder;

    easy bruising or bleeding, pale skin, feeling light-headed or short of breath, rapid heart rate; or

    nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

    Stop using azathioprine and call your doctor at once if you have any of these other serious side effects:

    signs of infection (fever, chills, sore throat, body aches, weakness, muscle pain, flu symptoms);

    severe nausea, vomiting, or diarrhea;

    pain or burning with urination; or

    white patches or sores inside your mouth or on your lips."

    I think your mum comes under that somehow.

    I agree with you wholeheartedly - at the age of 80, if she can get down to close to 5mg anyway that is regarded as a low dose that can be used for years - and about a quarter of patients with PMR do end up staying on a low dose of pred for many years, sometime for life. If she is fairly well on any dose below 7.5mg then they should accept it and leave her in peace. Let's be honest, it isn't as if it is likely she'll be on the stuff for 20 years is it, much as I'm sure you'd like her to be.

    While she is on pred it is very unlikely her inflammatory markers would be raised and they tend to lag behind any flare anyway. In some people they don't rise again even with a flare after they have been on pred for any length of time - no-one knows why, it is just so.

    What area are you in? I wonder if there is a rheumy locally who would be a bit more realistic about managing an elderly lady who struggles to reduce to zero - which at her age isn't surprising at all. Is she under a geriatric medicine specialist? They tend to be rather more realistic about medication of the elderly.

  • Thanks for the response. We are Warwickshire area and Mum is just under shared care of G.P. and rheumy. We have spoken to the clinic nurse and upped to 10mg pred and have an appointment next Thurs. I am also thinking that the fact they changed to a 2.5mg e.c. tab whilst she was on 7.5mg has had an impact due to slower action onset. Hopefully she will now pick up and no longterm damage done

  • Yes, e.c. will take about 6 to 7 hours to work where plain white tablets take about 2 hours. Are they mixing e.c. and ordinary?

    She could try taking the e.c. in the evening - it would then be working in the early morning.

  • Yes, she was having I coated 5mg and 1 X 2.5mg e.c. But will now be back on 2 X 5mg but it would be perhaps worth her trying 2 of the 2.5mg e.c. PM - could possibly help with the morning stiffness and aches.

  • Hi, so sorry to hear about your mum's struggle. PMRpro is spot on as usual. I personally was given Azathioprine as a steroid sparing agent. I have PMR and GCA. I had the most horrendous reaction. I was violently sick. I had to walk around the house with a bowl. I kept contacting my GP (on a daily basis) who said it probably was a bug and to persevere, hence I did .. but after 6 days, I stopped the Azathioprine and of course stopped being sick. I have since discovered that non of the steroid sparing agents work for me, as they all cause me horrendous sickness and diarrhoea in one way or another ... Lol. I do hope things improve for your mum soon.

    Margaret X

  • I have PMR & all the usual problems trying to reduce from 20mg without flare ups.

    I am 77 & no way will my GP put me on azothiaprine so is now letting me reduce at my own pace as reducing too quickly gave me a very bad 6 months.

    As far as your mother is concerned let her take cheer from a friend of ours who was on 2to 5mg of prednisolone very happily from aged 80 until he eventually died aged 103! Who knows perhaps it prolonged his life! 

    I wish your mother good luck! At our age we don't really care about long term effects as long as we have no pain!

  • Thanks for your helpful advice and support. I wish you all the very best in your battle against this horrible disease

  • My 90 year old mum was given Azathioprine by her rheumatologist but it made her violently sick soon after taking it so it was stopped seems to be a common side effect

You may also like...